Use of ARBs for patients who develop angioedema following ACE inhibitor treatment
UK Medicines Information summarises the evidence for this frequently asked question:
Can angiotensin II receptor blockers be taken if angioedema has occurred with ACE inhibitor treatment?
Angioedema is reported to occur in 0.1–0.2% of patients who take angiotensin-converting enzyme (ACE) inhibitors. However, since ACE inhibitors are given long term and patients can develop angioedema any time during therapy, the risk may be as high as 1% for patients after 10 years of treatment.
The exact cause of angioedema associated with ACE inhibitors has not been determined. Because ACE inhibitor-induced angioedema is thought to be related to accumulation of bradykinin, it was assumed that angiotensin
II receptor blockers (ARBs) would not cause this reaction; however it has been found to occur in some patients.
The incidence of angioedema in patients receiving ARBs is uncertain but appears to be lower than in patients receiving ACE inhibitors.
There is limited evidence to suggest that a significant number of patients who develop angioedema while taking ARBs have previously experienced angioedema during ACE inhibitor therapy. The incidence of angioedema in patients switched to an ARB following ACE inhibitor-induced angioedema has been described mainly in case reports and case series, with an incidence ranging from less than 10% to greater than 50%.
Because angioedema is potentially life-threatening, ARBs should be used with extreme caution in patients who have previously experienced angioedema while receiving ACE inhibitors. The risk of recurrent angioedema should be discussed with the patient.
This FAQ is taken from a “Medicines Q&A” produced by UK Medicines Information.
Document published 16 March 2010, expires 25 February 2012
Citation: Clinical Pharmacist URI: 11004831
Recommended from Pharmaceutical Press